Tennessee, 2018Lightning Strike in Tennessee, December 27, 2018
December 27, 2018 · NWS OHX · 1 event in 1 county or zone
A line of showers and thunderstorms moved across Middle Tennessee during the afternoon hours on December 27, with several positive lightning strikes occurring across Davidson and Williamson Counties. One of these positive bolts struck the 878 foot tall WSM-AM Radio Antenna in Brentwood, causing significant damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms moved across Middle Tennessee during the afternoon hours on December 27, with several positive lightning strikes occurring across Davidson and Williamson Counties. One of these positive bolts struck the 878 foot tall WSM-AM Radio Antenna in Brentwood, causing significant damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 27, 3:16 PM CST, 29 minutes earlier.
Area forecast discussion, Dec 27, 3:16 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
316 PM CST Thu Dec 27 2018
.DISCUSSION...
The anticipated line of showers and isolated storms has moved
rapidly into the west third of Middle TN already by mid
afternoon... somewhat earlier than expected. Line should continue
moving east to BNA by 22-23Z and then slow down a tad this
evening...eventually reaching CSV around 03-05Z. Additional rains
will linger for several hours behind the main band. With somewhat
increased QPF expectations of 2 to 3 inches...though no where near
as much as the 6+ inch bullseye suggested by GFS...decided to
issue Flash Flood Watch through 12Z for mostly far eastern and
southern counties. These are counties that are adjacent to the
current watch by HUN/MRX. Outside of the watch area, went with
storm total amounts of 1 to 2 inches tonight into early Friday.
Wind gusts have not been as high as expected but will leave the
Wind Advisory in effect overnight. Marginal winds this afternoon
and evening may taper off enough to allow the advisory to be
canceled early at some point overnight.
Rains will taper off from west to east on Friday as upper level
system weakens and moves further away into the Great Lakes area.
Looks like a brief break from the active pattern on Saturday as
weak upper level ridging takes place across the Southeast.
However, a new system will move into the Southwest U.S. late this
weekend. It will help set the stage for increasing moisture, a
warm front and high rain chances starting Sunday...but mainly
Sunday night through Monday when another 1 to 2 inches of rain
could fall.
Once the Monday storm departs our region, the upper pattern over
the U.S. will feature a ridge in the west and trough in the east.
The resulting northwest flow will usher in much colder and drier
air Tuesday through the rest of next week.
&&
.AVIATION...
18Z TAF DISCUSSION.
Showers and gusty winds will impact all terminals this taf period.
Wind gusts around 30KT have already been reported, and some higher
gusts, over 40KT at times, will occur 20Z-01Z. A band of moderate
to heavy showers will move into the area after 21Z, with isolated
thunder. This will bring variable MVFR/IFR conditions through the
evening and most of the night. CSV is expected to drop to LIFR
tonight. Showers will diminish and conditions will improve from
west to east after 06Z. All sites except CSV will lift to VFR by
12Z. Winds will also decrease late night.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 56 62 33 48 36 / 90 50 10 10 10
Clarksville 55 57 30 45 33 / 70 10 10 10 10
Crossville 54 61 33 48 36 / 100 100 10 10 20
Columbia 57 61 33 47 36 / 90 50 10 10 30
Lawrenceburg 57 62 33 48 37 / 100 70 10 10 30
Waverly 52 56 32 45 34 / 80 20 10 10 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Bedford-Cannon-Coffee-
Cumberland-De Kalb-Fentress-Giles-Grundy-Marshall-Overton-
Pickett-Putnam-Van Buren-Warren-White.
Wind Advisory until 6 AM CST Friday for Bedford-Cannon-Cheatham-
Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-Fentress-Giles-
Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-
Marshall-Maury-Montgomery-Overton-Perry-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-
White-Williamson-Wilson.
&&
DISCUSSION......49
AVIATION........13
Hazardous weather outlook, Dec 27, 5:02 AM CST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CST Thu Dec 27 2018
TNZ005>011-023>034-056>066-075-077>080-093>095-281100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CST Thu Dec 27 2018
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect for all of Middle Tennessee through
tonight. Sustained southerly winds 15 to 30 mph. Gusts to around
45 mph for locations west of Cumberland Plateau Region. Gusts to
around 50 mph across Cumberland Plateau Region.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Relayed reports to the NWS Nashville office of measured
winds gusts around 40 mph or greater appreciated.
31
Lightning, Williamson
- When
- December 27, 3:45 PM CST
- Where
- Williamson County, 3.36 mi N of Mallorys
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 35.998, -86.791
A positive lightning bolt struck the 878 foot tall WSM-AM Radio Antenna at Concord Road and I-65 in Brentwood, blowing out all lights on the tower and knocking out windows in a building at the base of the tower.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, December 27 to 28, 20181 injured · $4.8 million · EF0 · 49 events
- Blizzard and Winter Storm in Kansas, December 27, 20181 death · 50 kt wind · 19 events
- Flash Flooding in Mississippi, December 27 to 28, 2018$3.3 million · 3 events
- Flash Flooding and Damaging Wind in Alabama, December 27 to 28, 2018$810,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Louisiana, December 27 to 28, 2018$500,000 · 4 events
- Tornadoes and Flash Flooding in Louisiana, December 27, 2018$33,000 · EF1 · 8 events
- Damaging Winds in Louisiana, December 27, 20181 injured · $50,000 · 50 kt wind · 6 events
- Strong Wind in Illinois, December 27, 2018$19,000 · 19 events
- Blizzard and Heavy Snow in New Mexico, December 27 to 29, 201827 events
- Damaging Winds in Mississippi, December 27 to 31, 2018$27,000 · 50 kt wind · 6 events
- Blizzard in South Dakota, December 27 to 28, 201825 events
- Strong Wind in Tennessee, December 27, 2018$25,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798649.